When looking at what causes these deficiencies a number of factors are involved. Age, gender, body composition and diet are all important when looking at the likelihood of a deficiency. We then have to look at how different medications can affect us. For instance some medication affecting digestion could affect nutrient absorption, whilst others can cause nutrients to be excreted from the body. Also depending on how a drug works in the body they can affect nutrient metabolism or disrupt the way nutrients are created in the body, or could cause certain nutrients to be used up more quickly.
The way in which a drug works in the body is a fairly complex area, so we have identified some of the commonly used medication and the potential nutrient deficiencies that can occur when taking them long term.
1. Synthetic thyroid Medication- medications such a thyroxine interferes with calcium absorption. Low calcium especially in post- menopausal women is a risk for bone density issues. If you wish to increase calcium levels you need to make sure you take calcium containing supplements or high calcium foods 4 hours away from your thyroid medications. This is because the calcium competes with thyroxine for absorption and taking them at the same time could impact your thyroxine levels.
2. Cholesterol Medication / Beta Blockers
These medications work by inhibiting an enzyme used to make cholesterol and affecting blood pressure. This enzyme is also needed to make coenzyme Q10, so when it is inhibited Co Q10 levels in the body may be depleted. Co Q10 is important for energy production, antioxidant protection, heart health and brain function.
3. Stomach acid lowering medication
There are many people who take drugs to reduce stomach acidity due to acid reflux. These drugs should not be used long term, but many people take them for years. This can result in stomach acidity levels being too low, which lowers the protection to our digestive system, but also affects the breakdown of our foods and nutrient absorption. This is why long term use of these drugs can potentially lead to lower levels of calcium, magnesium, iron, zinc, folic acid and vitamin D. It also impacts on vitamin B12 that need stomach acid in order to be created in the stomach.
Since diuretics are helping to remove water vitamins and minerals dissolved in this water may be lost. This might include minerals such as calcium, magnesium, potassium, sodium and water soluble vitamins such as vitamin C and B vitamins.
Laxatives work by several different methods, so different sorts could deplete nutrients in different way. For instance those that work by drawing water into the bowel may lose the same types of nutrients as diuretics. Lubricant laxatives seem to cause issues around fat soluble vitamins such as Vitamins A, E, D and K.
This is a drug used to treat type 2 diabetes. Long term use has been linked with depletion of Vitamin B12, folic acid and Co Q10. All of these nutrients are required for energy.
7. Non-Steroidal Anti-inflammatories
These are popular pain medications that are frequently used. Due to their irritating effects on the digestive system they can disrupt absorption of Folic acid, iron and Vitamin B12.
I think most people are aware that using antibiotics can affect our beneficial flora in the digestive system, which is why probiotics are suggested to be taken at the same time or after a course of antibiotics. This would probably be all that is needed with the occasional use of antibiotics. However if people are taking a frequent or longer term use of antibiotic like tetracycline, for example, this can block absorption by binding with minerals, such as calcium, magnesium, iron and zinc in the GI tract. In general long term use of antibiotics may deplete B vitamins since many of these are synthesised by our beneficial bacteria in the gut.
9. Oral Contraceptive
Oral contraceptives are now widely used by women and often for long periods of time. They are generally associated with depletion of B vitamins, which are important for energy, a healthy nervous system and affect mood. Vitamin C can also be lost along with magnesium, selenium and zinc.
10. Hormone Replacement Therapy (HRT)
This treatment may be given to menopausal women and may come in several forms such as oral tablets or transdermal skin cream. Long term use of these medications can result in lower levels of B vitamins, which are important for a healthy nervous system and mood. Minerals that may be affected include magnesium, zinc and selenium.
These are anti-inflammatory drugs used for many pain conditions, allergies, asthma and many other inflammatory conditions. These are often used long term and can affect many vitamins and minerals. This includes B vitamins and Vitamins C and D. It can also increase the loss of magnesium, calcium, chromium, selenium, potassium and zinc.